Women Turns Blue From Tooth-Numbing Medication
When a 25-year old woman began experiencing tooth pain, she self-treated with topical benzocaine to numb and help alleviate her discomfort. According to the case report published in The New England Journal of Medicine, the following day, she ended up in the emergency room – totally shocked by her discolored skin. This 25-year old was literally turning blue.
In addition to her visible blue pigment, she had also been experiencing severe fatigue and shortness of breath. “I’m weak, and I’m blue,” she told emergency room doctors, as reported to NBC News.
She was breathing quickly, and even after she was given oxygen, the oxygen level in her blood was not improving.
When samples of her arterial and venous blood were taken, what the doctors discovered was shocking. This woman’s blood had turned a dark ink-like blue.
She was later diagnosed with methemoglobinemia: a blood disorder in which an abnormal amount of methemoglobin is produced.
Hemoglobin is the iron-containing protein in red blood cells that carries and distributes oxygen to the body. Methemoglobin is a form of hemoglobin, but the iron it contains is in what is called the ‘ferric’ form (Fe3+), instead of the usual ‘ferrous’ form (Fe2+). Trace amounts of methemoglobin naturally and spontaneously occur in our bodies, but when levels are in excess, methemoglobinemia can arise.
With methemoglobinemia, the hemoglobin can carry oxygen but is not able to release it effectively to body tissues. This condition can be passed down through families or can be caused by exposure to certain medicines or chemicals.
This lack of oxygen is what caused the women to feel lethargic, headaches, weakness and dizziness, as well as adding a blue pigment to her skin.
In this case, the woman had been using large amounts of benzocaine, which was responsible for her methemoglobinemia. Ironically, she was treated with a medication called methylene blue, and her symptoms resolved completely.
It didn’t take long for her to be sent home, with the recommendation and referral to go see a dentist.
- Acquired Methemoglobinemia https://www.nejm.org/doi/full/10.1056/NEJMicm1816026?query=featured_secondary
- Methemoglobinemia https://medlineplus.gov/ency/article/000562.ht
- Woman’s blood turns navy blue after too much tooth-numbing medicationhttps://globalnews.ca/news/5929016/blue-blood-benzocaine/
The post Women Turns Blue From Tooth-Numbing Medication appeared first on The Hearty Soul.
Join our list
Subscribe to our mailing list and get interesting stuff and updates to your email inbox.